Texas, 2006

Hail and Damaging Winds in Texas, June 16 to 17, 2006

June 16 to 17, 2006 · NWS SJT · 6 events in 3 counties and zones

3 thunderstorm wind, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 16, 5:20 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 16, 5:20 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
620 PM CDT FRI JUN 16 2006

.AVIATION...
STRONG SOUTHERLY LOW LEVEL FLOW WITH SURFACE WINDS OF 15 TO 20
KNOTS WITH GUSTS TO 25 KNOTS. ALSO...LOW LEVEL JET WILL INCREASE
TO 45 TO 50 KNOTS AFTER 16/04Z...SO HAVE LLWS GOING FOR ABI/SJT
TAFS. ISOLD STORMS DEVELOPING ALONG DRYLINE ACROSS WESTERN TEXAS.
THE STORMS WILL MAKE IT EAST ACROSS NORTHERN AND WESTERN SECTIONS
TONIGHT...WITH COVERAGE INCREASING TO SCATTERED. A CHANCE OF MORE
TSTMS ON SATURDAY.  21

&&

.PREV DISCUSSION... (ISSUED 604 PM CDT FRI JUN 16 2006)

UPDATE...
UPDATED ZONES FOR THE SEVERE THUNDERSTORM WATCH. ISOLD STORMS
DEVELOPING NEAR DRYLINE WEST OF CWFA. THESE STORMS WILL MOVE INTO
THE WESTERN CWFA THIS EVENING...WITH POSSIBLY MORE ORGANIZED
STORMS ACROSS THE BIG COUNTRY.  21

PREV DISCUSSION... (ISSUED 300 PM CDT FRI JUN 16 2006)

SHORT TERM...
CHANCES LOOKING UP FOR SOME RAINFALL BEGINNING LATE THIS EVENING
AND INTO THIS WEEKEND. UPPER LEVEL TROUGH AXIS IS STILL DIGGING
SOUTH INTO NEW MEXICO AND WILL DRIFT EAST INTO TEXAS OVERNIGHT
AND THROUGH THE WEEKEND. MODELS SHOWING GOOD SURFACE CONVERGENCE
ALONG A DRY LINE TRAILING SOUTH FROM A SURFACE LOW OVER THE
SOUTHERN PANHANDLE LATE TONIGHT. WITH A GOOD LLJ CRANKING UP THIS
EVENING FROM THE PERMIAN BASIN NORTH INTO THE PANHANDLE...SHOULD
SEE SOME THUNDERSTORM INITIATION LATER THIS EVENING ALONG THE
SURFACE BOUNDARY WITH THE ACTIVITY THEN SLIDING EAST THROUGH MOST
OF THE CWA OVERNIGHT. TOMORROW WILL SEE THE SURFACE LOW
POSITIONED OVER THE NORTHERN CWA WITH A CONTINUED CHANCE OF
THUNDERSTORMS TOMORROW AFTERNOON AND EVENING AS THE LLJ RE-
INTENSIFIES. RAINFALL CHANCES WILL CONTINUE OVER THE AREA INTO
SUNDAY MORNING ALONG AN EASTWARD TRACKING SURFACE BOUNDARY AND
END FROM THE WEST SUNDAY AFTERNOON AS THE UPPER LEVEL SYSTEM
MOVES EAST OF THE AREA.

LONG TERM...
UPPER LEVEL HIGH PRESSURE WILL BUILD QUICKLY IN BEHIND THE
EXITING STORM SYSTEM THROUGH THE EXTENDED. AN UPPER LOW OVER
SOUTHEAST TEXAS WILL CUT OFF FROM THE MAIN UPPER LEVEL TROUGH
SUNDAY AND WILL BE PUSHED SOUTH AS HIGH PRESSURE BUILDS INTO THE
REGION. FOR NOW...WILL KEEP THE CWA DRY AS THIS SYSTEM IS SHOVED
INTO DEEP SOUTH TEXAS WITH AN INVERTED TROUGH PASSING SOUTH OF
THE AREA THROUGH THE MIDDLE OF NEXT WEEK. WILL KEEP THE EXTENDED
DRY WITH TEMPERATURES A LITTLE ABOVE CLIMO.

SJT WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 2 AM SATURDAY FOR THE FOLLOWING
ZONES: CALLAHAN...COKE...CONCHO...CROCKETT...FISHER...HASKELL...
IRION...JONES...NOLAN...RUNNELS...SCHLEICHER...SHACKELFORD...
STERLING...SUTTON...TAYLOR...THROCKMORTON...AND TOM GREEN.

&&
Hazardous weather outlook, Jun 16, 1:55 PM CST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
255 PM CDT FRI JUN 16 2006

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-172000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
255 PM CDT FRI JUN 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL DISTURBANCE OVER NEW MEXICO WILL MOVE SLOWLY
ACROSS WEST CENTRAL TEXAS TONIGHT INTO SATURDAY...BRINGING MOIST
AND UNSTABLE AIR TO THE REGION. SCATTERED STORMS DEVELOPING ON A
DRYLINE IN THE PERMIAN BASIN MAY MOVE EAST INTO THE CONCHO VALLEY
AND BIG COUNTRY THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS...MAINLY WEST OF A STERLING...SWEETWATER... ROBY
LINE. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE UNSTABLE AIR WILL CONTINUE TO MOVE INTO THE REGION SATURDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WEST CENTRAL
TEXAS. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY.

In the hours before

Special weather statement, Jun 16, 6:25 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
725 PM CDT FRI JUN 16 2006

TXZ064-170100-
STERLING TX-
725 PM CDT FRI JUN 16 2006

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 800 PM CDT FOR STERLING
COUNTY...

AT 721 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER EXTREME NORTHWESTERN STERLING
COUNTY...OR ABOUT 19 MILES SOUTHEAST OF BIG SPRING...MOVING NORTHEAST
AT 25 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  NORTHERN STERLING COUNTY.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...ESPECIALLY
IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE
SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A
WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
SATURDAY MORNING FOR WEST CENTRAL TEXAS.
Special weather statement, Jun 16, 6:58 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
758 PM CDT FRI JUN 16 2006

TXZ064-170130-
STERLING TX-
758 PM CDT FRI JUN 16 2006

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 830 PM CDT FOR STERLING
COUNTY...

AT 756 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER EXTREME NORTHEASTERN GLASSCOCK
COUNTY...OR ABOUT 17 MILES NORTHEAST OF GARDEN CITY...MOVING EAST AT
35 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  NORTHERN STERLING COUNTY.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...ESPECIALLY
IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE
SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A
WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
SATURDAY MORNING FOR WEST CENTRAL TEXAS.

The radar

The Dyess AFB radar (KDYX), 108 km away, was scanning. The volume nearest the first event began at 02:07 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Nolan

When
June 16, 8:07 PM CST
Where
Nolan County, Sweetwater
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
32.467, -100.400

Hail, Nolan

When
June 16, 8:07 PM CST
Where
Nolan County, Sweetwater
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.467, -100.400

Hail, Taylor

When
June 16, 9:50 PM CST
Where
Taylor County, 4 mi SSW of Abilene
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
32.400, -99.767

Hail, Taylor

When
June 16, 9:58 PM CST
Where
Taylor County, 5 mi SSE of Abilene
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
32.383, -99.700

Thunderstorm Wind, Taylor

When
June 17, 2:28 AM CST
Where
Taylor County, (Abi)abilene Muni Ar
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.417, -99.683

Thunderstorm Wind, Crockett

When
June 17, 11:22 PM CST
Where
Crockett County, Ozona
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
30.700, -101.200

Damages were to trees, power lines, awnings and sheds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513914, 5513915, 5513916, 5513917, 5513919, 5513918.